Linear stability of steady states for thin film and Cahn-Hilliard type equations

R. S. Laugesen, M. C. Pugh

Research output: Contribution to journalArticle

Abstract

We study the linear stability of smooth steady states of the evolution equation ht = -(f(h)hxxx)x - (g(h)hx)x - ah under both periodic and Neumann boundary conditions. If a ≠ 0 we assume f ≡ 1. In particular we consider positive periodic steady states of thin film equations, where a = 0 and f, g might have degeneracies such as f(0) = 0 as well as singularities like g(0) = + ∞. If a ≦ 0, we prove each periodic steady state is linearly unstable with respect to volume (area) preserving perturbations whose period is an integer multiple of the steady state's period. For area-preserving perturbations having the same period as the steady state, we prove linear instability for all a if the ratio g/f is a convex function. Analogous results hold for Neumann boundary conditions. The rest of the paper concerns the special case of a = 0 and power-law coefficients f(y) = yn and g(y) = Bym. We characterize the linear stability of each positive periodic steady state under perturbations of the same period. For steady states that do not have a linearly unstable direction, we find all neutral directions. Surprisingly, our instability results imply a nonexistence result: there is a large range of exponents m and n for which there cannot be two positive periodic steady states with the same period and volume.

Original languageEnglish (US)
Pages (from-to)3-51
Number of pages49
JournalArchive for Rational Mechanics and Analysis
Volume154
Issue number1
DOIs
StatePublished - Jan 1 2000

ASJC Scopus subject areas

  • Analysis
  • Mathematics (miscellaneous)
  • Mechanical Engineering

Fingerprint Dive into the research topics of 'Linear stability of steady states for thin film and Cahn-Hilliard type equations'. Together they form a unique fingerprint.

  • Cite this